Q. I am going crazy looking for nits. My 8-year-old daughter caught lice at school, and we are having an awful time getting rid of them. The school has a no-nit policy, which means I have to search my daughter's fine blond hair to comb out every single one. They are very hard to see! Is there any way to get rid of these nits more easily? This entire situation has been very stressful for our family. I can't afford to leave work, drive to school and take her home because of nits.
A. To fight lice successfully, the live lice eggs (nits) must be removed. This can be a real chore. Just distinguishing between nits and flakes of dandruff is difficult, especially on blond hair.
There is a new product designed to make it easier to spot nits and comb them out. It is called Neon Nits and is a spray that dyes the eggs bright pink. Order information is available on the Web at www.neonnits.com or by calling (877) 809-0156.
An alternative way to locate live nits is with a black light. These ultraviolet lamps make nits glow in the dark. Specialty lighting stores carry black lights, or you can locate one by searching the Web. There are products to loosen the "cement" attaching nits to hair shafts. Vibrating electronic nit combs can also make nit removal easier.
Q. I have enjoyed excellent health all my life, but last year my doctor diagnosed high blood pressure (170/90). He prescribed triamterene/HCTZ and atenolol. I also take vitamins and a half aspirin daily.
The medicine has brought my blood pressure down to around 130/63, but I feel extremely fatigued. My doctor has also informed me that a test shows I'm getting very close to diabetes. I can't help wondering if my medicine is contributing to the trouble I now face.
A. Your medicines seem to be controlling your blood pressure, but they could be causing your current problems. Atenolol might cause fatigue and "beta blocker blahs," while hydrochlorothiazide (HCTZ) has been associated with elevated blood sugar.
Blood pressure control is essential, but you need to ask your doctor if some other medication would be appropriate. There are many options for lowering blood pressure, and some are less likely to cause the side effects you are experiencing.
We are sending you our guide to blood pressure treatment, which discusses a variety of medications and nondrug approaches. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped, self-addressed envelope to: Graedons' People's Pharmacy, No. B-67, P.O. Box 52027, Durham, N.C. 27717-2027.
Q. I want to comment on the hormone controversy. I am 88 and have been taking Premarin since 1965. I started taking Provera some years later. My physician urged me to take them both.
I look years younger than my age and feel better than my friends. No broken bones or other problems. With no history of breast cancer in my family, I intend to go right on taking hormones and looking and feeling good.
A. Hormones can help keep bones strong, but there's no evidence they keep women looking young. Perhaps you have good genes.
Risks of estrogen and progesterone include a higher incidence of breast cancer, heart attacks and strokes. On the other hand, if you and your physician think this is the best treatment for you, those risks might be worth taking.
XIn their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, N.Y. 10019, or e-mail them at firstname.lastname@example.org or via their Web site: www.peoplespharmacy.org.
& copy; 2002, King Features Syndicate Inc.